Posted by novelagent on June 7, 2012, at 9:09:51
I took Aricept for 9 months along with Desoxyn. Other than having to take Pepto Bismo daily for the GI side effects, I think it was well-tolerated. Except one thing: it definitely caused mania. It may have been the conbination of a stimulant and it... but I was on Klonopin, 1mg 3x/day, and as long as I took thst, I didn't experiemce the increased anxiety, sometimes agitation, sometimes even paranoia, the flight of ideas, or anything like that.
I would, however. with the klonopin have effortless speech, saying the perfect few words at the right time in class, and have thoughts strike quickly in general. I was far more poetic, and could write creatively and effortlessly.
If I had to do it all over again, I would have taken my klonopin religously, at the same time each day-- not as I felt like it was wanning, and I was expecting to encounter people soon (I was prescribed it for social anxiety). Klonopin is, of course, a great normalizer, and is given to manics to calm them down. It seemed to normalize me in the sam way it would normalize me if I had accidentially taken too much Desoxyn, and felt agitated, anxious, etc.
I would not have even known Aricept induced agitation, anxiety, forced speech, or a flight of ideas had I simply taken klonopin like clockwork.
Aricept has been reported by one doctor to induce mania within a few days of starting it, and the mania then goes away a few days after stopping it, in a few patients.
So Aricept was likely potentiating Desoxyn, and Desoxyn was likely potentiating Aricept-- I was prescribed Aricept at 10mg, eventually, but could only take 5mg, which is more of a starting dose. I had to also lower my Desoxyn dose, as my doc did before I started. I made a point to never take more than prescribed of Desoxyn while on it, because I didn't want to mess up my brain.
So I guess the question is, is what I had, since I was combining it with a moderate, decent dose of Klonopin (1mg 3x/day)-- was whst I had effectively unipolar, cyclomythic mania, perhaps without the posibility of getting depressed at a later point? In other words, the klonopin killed the mania's bad parts, but in normalizing everything, allowed cognitive enhancement, healthy mood elevation, and creative enhancement to pass through?
Or is this a terrible idea? I'm thinking of trying, maybe, galantamine instead, perhaps with the hopes it will be just different enough to maybe not induce the anxiety, etc. that required klonopin so much (again, I happened to be on klonopin for social anxiety, but Aricept worsened my social anxiety and caused generalized anxiety and agitation, and klonopin elliminated this side effect). I'm now on Vyvanse, at 70mg, but I will hopefully be on 140mg (equal to 20mg 3x/day of Adderall) with a new doc. I'm not on klonopin anymore, so I would return to klonopin before starting it.
I got good grades for the semester I was on Aricept, and flunked courses the second semester, which I went off Aricept shortly before starting (I had started Aricept 4 months before the start of my fall semester). I think I felt like it was just too heavy duty of an experiment for me to do for very long, and it did do what I felt like I meeded to get done, I think, which was to resolve residual cognitive impairment from a year with depression I.was in remission of.
I just remember a sense that while I was on Aricept, which is known to caused mood elevation in studies, that everything felt new again. I had a tremendous thirst for life, and was filled with ambition. I could use that again-- I'm not depressed now either, but I don't wake up and think of infinite possibilities for myself, either... On Aricept, I felt like I could do anything, and my future was so bright. Now I just try to get by.